Case Report on Amiodarone Hepatotoxicity: One More Cause of “Failure to Thrive”

1Southern Illinois University, Springfield, IL

Meeting: Hospital Medicine 2015, March 29-April 1, National Harbor, Md.

Abstract number: 496

Keywords:

Case Presentation:

An 81-year-old white male with history of hypertension, coronary artery disease, atrial fibrillation, ulcerative colitis and cryptogenic cirrhosis was readmitted with generalized weakness, persistent leukocytosis and weight loss.  He was recently discharged with similar complaints after treatment with ceftriaxone for suspected spontaneous bacterial peritonitis. No previous history of alcohol use. Previous viral hepatitis serology, iron saturation, ferritin, ceruloplasmin, alpha-1 antitrypsin, antinuclear antibody, anti-smooth muscle antibody, alpha-feto protein and carcinoembryonic antigen were all within normal limits. He had extensive negative work-up for liver and pancreatic malignancy with liver ultrasound, abdominal computerized tomography, esophagogastroduodenoscopy, endoscopic ultrasound and endoscopic retrograde cholangiopancreatography. A liver biopsy was not pursued previously because it was unlikely to change management. A peripheral blood smear showed mild leukocytosis (14.7K/cumm) with monocytosis. His amiodarone was discontinued due to suspected hepatotoxicity. He had been taking amiodarone for four months. His AST 170 U/L (5-35), ALT 101 U/L (0-55), alkaline phosphatase 184 U/L (45-115). Total bilirubin, albumin and INR were within normal limits. Ultrasound guided liver biopsy showed chronic active hepatitis and cirrhosis, severe necrosis with inflammatory findings and marked amount of Mallory’s hyaline suggesting the possibility of amiodarone toxicity. He clinically improved gradually and his transaminases trended down upon discontinuation of Amiodarone and at 2 weeks of follow up.

Discussion:

Symptomatic amiodarone-induced hepatitis occurs in less than 3% of patients. potential complications include cirrhosis and liver failure. A transient mild elevation of transaminases is found in approximately 30% of patients. Direct hepatotoxicity and idiosyncrasy contribute to liver injury. The histopathologic findings include Mallory’s hyaline, steatosis, fibrosis and phospholipidosis, these changes are similar to alcoholic liver disease. Amiodarone-induced hepatitis should be kept in the differential diagnosis even in patients with previous diagnosis of cirrhosis. A baseline liver function test and follow-up every 6 months is recommended. Amiodarone should be discontinued if there is a persistent two-folds or more elevation of transaminases. Our patient is unique that he presented with failure to thrive from acute Amiodarone-induced hepatitis in the background of cryptogenic cirrhosis that improved with prompt diagnosis and discontinuation of the offending drug.

Conclusions:

We present a case of Amiodarone-induced hepatitis that is frequently overlooked in patients with underlying cirrhosis. Entertaining the possibility of Amiodarone as a cause of hepatitis is crucial to prevent permanent hepatic damage.

To cite this abstract:

Cumpa E, Papireddy M, Bhattarai M, Hudali T. Case Report on Amiodarone Hepatotoxicity: One More Cause of “Failure to Thrive”. Abstract published at Hospital Medicine 2015, March 29-April 1, National Harbor, Md. Abstract 496. Journal of Hospital Medicine. 2015; 10 (suppl 2). https://www.shmabstracts.com/abstract/case-report-on-amiodarone-hepatotoxicity-one-more-cause-of-failure-to-thrive/. Accessed November 22, 2019.

« Back to Hospital Medicine 2015, March 29-April 1, National Harbor, Md.